Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 6, NWS Key West, FL

January 20, 2018

NWS Key West, FL issued this small craft advisory at Jan 20, 2018, 4:25 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 4:25 PM EST (21:25 UTC)
Expired
Jan 21, 2018, 4:11 AM EST
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

692 
WHUS72 KKEY 202125
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
425 PM EST Sat Jan 20 2018

GMZ052>055-072>075-210400-
/O.NEW.KKEY.SC.Y.0006.180120T2125Z-180121T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
425 PM EST Sat Jan 20 2018

...SMALL CRAFT ADVISORY IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory for the Straits of Florida.

* WINDS...Northeast to east winds will increase to near 20 knots
  this evening.

* WAVES/SEAS...Seas will build to 5 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.
&&

$$

Kasper
2 follow-up statements
975 
WHUS72 KKEY 210320
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1020 PM EST Sat Jan 20 2018

GMZ052>055-072>075-211000-
/O.CON.KKEY.SC.Y.0006.000000T0000Z-180121T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1020 PM EST Sat Jan 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Northeast to east winds near 20 knots are expected
  overnight in the Straits of Florida.  

* WAVES/SEAS...Seas will build to 5 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$
562 
WHUS72 KKEY 210911
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
411 AM EST Sun Jan 21 2018

GMZ052>055-072>075-211015-
/O.CAN.KKEY.SC.Y.0006.000000T0000Z-180121T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
411 AM EST Sun Jan 21 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory, which was in effect for the coastal waters of the
Florida Straits. Be that as it may, small craft are urged to
exercise caution today due to sustained east surface winds of 15
to 20 knots.

$$
BS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 20, 2:58 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 20, 2:58 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
258 PM EST Sat Jan 20 2018

.DISCUSSION...
Air temperatures have been slow to increase today thanks to
persistent cloud cover and northeast breezes off cool Gulf and Bay
waters. Even now, air temperatures in most Keys island communities
remain in the upper 60s, with dewpoint temperatures near 60F.
Gentle to moderate, mostly northeast breezes prevail, with a
combination of cirrus, altocumulus, and stratocumulus cloud
varieties overhead. Key West Doppler radar scans remain void of
precipitation echoes. The atmosphere is just too stable and dry at
this point. This may change tonight, mainly late, and mainly over
the Straits of Florida where the warmer water will support some
shallow convection. Air temperatures should easily fall into the
mid 60s this evening, even while dewpoint temperatures inch upward
overnight.

Prognostic reasoning is consistent with the previous forecast
cycle, and most adjustments to digital and derived forecasts are
minor. The primary storm tracks (and associated forcing for
large-scale ascent) will remain far north of the service area.
Therefore, local wind and weather will be modulated primarily by
the positions, shapes, and intensities of the governing
anticyclones. Through Tuesday, a modified continental polar
anticyclone will shift very slowly eastward over the western North
Atlantic. A decent gradient will exist between the Straits of
Florida and northern marine zones, with the ridge north of the
service area. This gradient will be enhanced by significant
north-south variations in sea surface temperatures and associated
lower temperatures/higher pressures in the lower atmosphere.

By Wednesday, a robust continental anticyclone will be expanding
and intensifying across the southern United States, moving toward
the Keys and adjacent coastal waters, with a significant
northeast to east wind surge looking increasingly likely for the
end of the week.
&&

.MARINE...
Small Craft Advisory conditions are expected in the Straits of
Florida tonight. Wind speeds should decrease abruptly between the
much warmer waters of the Gulf Stream and the cooler waters just
inside the Florida Reef tract. An area of high pressure will
extend from the southeastern United States to the western North
Atlantic Ocean, from tonight through Sunday. This system will
weaken and shift eastward Monday and Tuesday. Another continental
high pressure system will expand and intensify across the
southeastern United States Wednesday and Thursday.
&&

.AVIATION...
Through 21/18Z, prevailing VFR conditions are expected at both EYW
and MTH.
&&

.CLIMATE...
On this date in 1983, 2.84 inches of rain fell in Key West,
setting the daily rainfall record for January 20. An additional
13.36 inches fell during the following three days, making January
20-23, 1983 one of the wettest four-day periods at Key West since
official rainfall records began in 1871!
&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  65  74  66  77 / -  10 20 20
Marathon  65  74  66  77 / -  10 20 20
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....Kasper
Data Collection......Chesser

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 20, 5:05 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
505 AM EST Sat Jan 20 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-211000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
505 AM EST Sat Jan 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

A Small Craft Advisory may be required for the offshore Gulf
Waters, Straits of Florida, and Hawk Channel on Sunday. A Small
Craft Advisory may be required for Straits of Florida Wednesday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MCLOVIN

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.